When I found out the exact amount of weight that I gained, 14 lbs, I decided that I could no longer lounge around and wait for this to be over to start losing it. I knew I gained weight, but I never really thought about how much. Nowadays majority of people on chemotherapy will gain weight instead of lose weight, depending on the cancer and the treatment. Steroids are given to some patients to increase appetite and to alleviate nausea, especially when given in combination with other antinausea drugs . For my entire 8 cycles, I have been prescribed the steroid Decadron.
During my first half of chemo, I was prescribed Decadron for antinausea and I was required to take two pills on the first two days of each cycle, every 6 hours, and then 1 pill, every six hours for days 3 and 4 afterward. Along with the Decadron I was prescribed to take two other drugs. One was an antianxiety drug that I would take at night to sleep and the other was Compazine, which worked through having effects on the central nervous system. I was to take Compazine every six hours and the antianxiety drug, Lorazepam, I was to take before bed or if my nausea got really bad. To prevent nausea, it is best to take a combination of drugs that work in different ways in order to have the proper effect.
Currently for the last four cycles, I am to take five pills of Decadron the night before my cycle and 5 more the morning of my chemo cycle. The reason why I take so many, is to reduce the chances of an allergic reaction to Taxol. Nausea is not a common side effect of Taxol.
Although my dose of the steroid is moderate, I definitely feel the affects. A few days after chemo, I become very hungry and feel like I can eat anything and everything. Salty and savory foods is usually what I crave most at this time. During my first three cycles, all I ate was bread. It filled me up nicely and made me feel better. When my nausea was at its worst I felt that the best way to alleviate it was to eat and chew and chew. Although, it made me feel better for a mere 20 minutes, later I would regret it. I would end up feeling bloated and had a hard time using the bathroom.
All this led to me gaining 12 pounds. I did not exercise as much as I should, if at all. The first four cycles were hard on me, mostly because of the nausea. Then a few days after my Neulesta shot I would have muscle aches and did not want to move. I went on walks around my street several times a week to have some blood flow in my legs.
In February, the month the lump popped up, I was attending aerobics classes 3-4 times a week. I had gotten into great shape and was excited of what was to come with the up coming months if I continued at that rate. However, by the end of the month, I noticed the painful lump and decided that I had to stop going. The lump in my breast was extremely painful, especially when I would extend my arms backwards. After that, we all know what happened.
Since I am a student and do not work nor attend any classes, I am at home 95% of the time. I only leave the house to go to do my cycles and to doctors appointments. Other than that I rarely left my house. After awhile it begun to get to me. I started feeling sad and would worry of what might be. All that would go through my head was “what if…”, “what if…” I am person that usually keeps to myself about my feelings, especially when it comes to my current situation. With time all built up and I would burst into tears out of nowhere. Even now this is hard to write. I was on the brink of depression. Thankfully I have my family to get me out of it.
My mother saw what was happening to me and quickly pulled me out. We started getting out of the house more, like spending a few hours at a café. That weekend we went to Toronto to visit my sisters. While in Toronto, I spent time with my baby nieces, my two sisters and their significant others. I had a really good time and was able to get my mind off of things. I did things that I loved to do. Go to the mall and go out on the town with my sister and her fiancé. Next thing was to work on my fitness situation.
I wanted to wait to see how I would respond to the new drug before taking on something new on. About a week after first enduring the new drug Taxol, I decided that it was time I do something I have wanted to do for as long as I could remember. PILATES. Not just the Pilates that is offered at a gym as a class, but the actual Pilates that has the reformer and the proper instructor. Luckily there is a Pilates studio not too far from where I live and two of the instructors after certified in the Pink Ribbon Program. The Pink Ribbon Program is a post-operative workout enhancing recovery program that is specifically for women who have had a mastectomy and want to regain strength in the chest area. On Monday I walked into the Pilates studio and signed up for a class.
My first session was 30 minutes long, this was just to see how my range of motion was and my strength in the region of the mastectomy. I think because I am young and somewhat active, my range of motion is just as good as my left arm and my strength is well balanced with my other side. After the session my instructor and I concluded that I was strong enough for the 1 hour sessions and I bought 10 sessions of private classes and from there we will see what happens next! A few hours after the 30 minute session, I felt my hip joints aching. This is fairly common in new beginners since muscles that are rarely used are stretched. I think this affects me more because I have weaker hip joints. My hip joints have always been weak even prior to chemo, but I think chemo has had some toll on them as well and the fact that I am not as active as I was before this whole ordeal.
Since the new drug is not affecting me as harsh as the first regimen I think that I will have an easier time getting out of my bed, my house and being more active. The first four weeks took a toll on me mentally, especially after I let everything build up inside of me. Now that I am slowly approaching the end of my treatment I am confident that I will feel better mentally. Of course there will be times when I will have my break downs, but I am sure there will be fewer of those since I will keep myself busy.